Illinois, 2004

Hail and Damaging Wind in Illinois, March 20, 2004

March 20, 2004 · NWS PAH · 4 events in 3 counties and zones

A severe thunderstorm moved across the Marion area of Williamson County, producing dime size hail and some minor wind damage. Many shingles were blown off the roof of a residence in Marion.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A severe thunderstorm moved across the Marion area of Williamson County, producing dime size hail and some minor wind damage. Many shingles were blown off the roof of a residence in Marion. Another severe thunderstorm tracked east across Union and Johnson Counties, producing a couple reports of dime to quarter size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 19, 3:15 PM CST, 17 hours 5 minutes earlier.

Area forecast discussion, Mar 19, 3:15 PM CST, 17 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
315 PM CST FRI MAR 19 2004

.DISCUSSION...

MAIN CONCERN FOR THIS FORECAST IS THE CHANCE FOR SEVERE WEATHER AND
POPS WITH AND AHEAD OF THE COLD FRONT TO MOVE THROUGH THE AREA
SATURDAY.

THE 12Z ETA AND GFS RUNS BOTH GENERATE ELEVATED CONVECTION ACROSS
THE QUAD STATE LATE TONIGHT.  HOWEVER...THE GFS FOCUSES THE
CONVECTION ACROSS THE SOUTHERN HALF OF THE AREA...WHILE THE ETA
FOCUSES IT FURTHER NORTH.  IN BOTH CASES THE CONVECTION DEVELOPS
OVER SOUTHEAST MISSOURI AROUND 09Z AND SHIFTS EASTWARD...COVERING
MOST OF THE AREA EAST OF THE MISSISSIPPI RIVER THROUGH 15Z.  THE GFS
IS FAVORED BECAUSE IT SEEMS TO VERIFY BETTER AT 18Z WITH THE
MID-LEVEL IMPULSE THAT WILL HELP TO INITIATE CONVECTION.  THE GFS
NOW IS ALSO FASTER WITH THE FRONTAL PASSAGE...WHICH WOULD PUSH THE
NOCTURNAL WARM ADVECTION ZONE FURTHER SOUTH.  NOT SURE JUST HOW
UNSTABLE IT WILL BE...BUT THE POTENTIAL EXISTS FOR SOME DECENT HAIL
WITH SOME OF THESE STORMS.

FAVORED THE FASTER FRONTAL PASSAGE OF THE GFS...SO TRIED TO MAP THE
POPS/WX GRIDS AFTER ITS SOLUTION.  WILL HAVE 50-60 POPS OVER THE
AREA AFTER MIDNIGHT TONIGHT...AND THEN WILL SHIFT 60S OVER THE
SOUTHERN PENNYRILE REGION FOR 12Z-15Z SATURDAY...WITH LESSER CHANCY
POPS FURTHER NORTH AND WEST.  15Z-18Z...GENERALLY WENT WITH
LIKELIES...SHIFTING THE FOCUS NORTH TO SOUTH THROUGH THE DAY.
KNOCKED POPS DOWN TO CHANCE ALL BUT SOUTHERN PENNYRILE LATE SATURDAY
AFTERNOON...WITH THE FRONT STILL IN THAT VICINITY.  WILL KEEP
LINGERING POPS THROUGH 03Z SATURDAY EVENING.

SEVERE POTENTIAL SATURDAY WILL BE HIGHLY DEPENDENT ON THE TIMING AND
LOCATION OF LATE NIGHT CONVECTION AND FRONTAL PASSAGE SATURDAY.  IF
THE ATMOSPHERE AHEAD OF THE FRONT IS UNTOUCHED...OR HAS TIME TO
RECOVER...GOOD INSTABILITY SHOULD BE PRESENT.  SOUTHEAST MISSOURI
LOOKS TO BE THE MOST LIKELY AREA FOR DECENT INSTABILITY TO DEVELOP
AHEAD OF THE FRONT SATURDAY.

THINGS SHOULD CLEAR OUT QUICKLY BY SUNDAY MORNING...BUT TEMPERATURES
WILL BE A LITTLE BELOW NORMAL SUNDAY AND MONDAY.  AS THE SURFACE
HIGH SHIFTS EAST BY TUESDAY...SOUTHERLY WINDS WILL DEVELOP ACROSS
THE ENTIRE REGION...LEADING TO SEVERAL DAYS OF WARM...MOIST
ADVECTION.  THE WARM FRONT SHOULD STAY TO OUR NORTH THROUGH THE
WEEK...UNLIKE THE OVER AGRESSIVE GFS.

AS FOR SHORT TERM TEMPERATURE GUIDANCE...GENERALLY STAYED CLOSE TO
THE MAV GUIDANCE.

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
KY...NONE.
MO...NONE.

&&

DRS
Hazardous weather outlook, Mar 20, 4:53 AM CST, 3 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
453 AM CST SAT MAR 20 2004

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-211100-
ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY-
CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY-
CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY-
GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY-
HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL-
LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY-
MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN-
POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN-
STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN-
WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL-
WILLIAMSON IL-
453 AM CST SAT MAR 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

A CHANCE OF SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS
MORNING...NORTH OF A LINE FROM NEW MADRID MISSOURI TO EVANSVILLE
INDIANA. THE CHANCE FOR SEVERE WEATHER WILL SHIFT SOUTH OF THIS LINE
DURING THE AFTERNOON HOURS.

CLUSTERS OF THUNDERSTORMS WILL LIKELY DEVELOP AND MOVE TOWARD
SOUTHWEST ILLINOIS AND SOUTHEAST MISSOURI BETWEEN 8 AND 10
AM...STRETCHING ALONG THE OHIO RIVER AROUND THE NOON HOUR. A FEW OF
THESE STORMS COULD PRODUCE LARGE HAIL AND DAMAGING WINDS.

NEARLY ALL OF THE THUNDERSTORM ACTIVITY SHOULD EXIT THE QUAD STATE
REGION BETWEEN 5 PM AND 9 PM...ENDING ANY FURTHER THREAT FOR SEVERE
WEATHER.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THROUGHOUT THE QUAD STATE AREA
LATE THIS MORNING AND INTO THE AFTERNOON.

The radar

The Paducah radar (KPAH), 75 km away, was scanning. The volume nearest the first event began at 14:19 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Williamson

When
March 20, 8:20 AM CST
Where
Williamson County, Marion
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.733, -88.933

Thunderstorm Wind, Williamson

When
March 20, 8:30 AM CST
Where
Williamson County, Marion
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
GENERAL PUBLIC
Coordinates
37.733, -88.933

Hail, Union

When
March 20, 8:56 AM CST
Where
Union County, Cobden
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.533, -89.250

Hail, Johnson

When
March 20, 9:38 AM CST
Where
Johnson County, Vienna
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
37.417, -88.900

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2004Every state in 2004This day in weather historyWarnings in Illinois, March 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5386969, 5386968, 5386890, 5386891.